Georgia, 2019

Damaging Wind in Georgia, March 1, 2019

March 1, 2019 · NWS FFC · 1 event in 1 county or zone

Isolated thunderstorms developed along a stationary frontal boundary across north Georgia during the afternoon. One storm produced a small area of damaging winds in northeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Isolated thunderstorms developed along a stationary frontal boundary across north Georgia during the afternoon. One storm produced a small area of damaging winds in northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 1, 2:53 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 1, 2:53 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
253 PM EST Fri Mar 1 2019

.SHORT TERM /Tonight through Saturday Night/...

A short wave with scattered showers and isolated thunderstorms
should continue to move east across the forecast area this afternoon
and evening. Not sure the wave will completely get east of GA
tonight. The pattern is not clear cut and looks like there may be
lingering moisture at least across central GA overnight...so have
left a slight chance in that area. Some drying takes place across
the north tonight into early Saturday...but looks like the
moisture may continue over portions of central GA Saturday into
Saturday evening. The moisture returns during Saturday night in
the fast zonal flow with pops gradually increasing toward Sunday
morning. Instability looks limited tonight and have mentioned
thunder only in the central and east this evening. Not much of a
cooling trend expected during the short term.

41

.LONG TERM /Sunday through Friday/...

Long term portion in good shape loaded in new data for temps,
dewpoint and sky but only tweaks made to pops/wx including for the
active Sunday timeframe. Still looking like an active latter half
of the weekend as low pressure tracks across North Central
Georgia. Some subtle differences in the GFS and ECMWF in exact
placement of the low but anticipate enough instability now to
create some issues fro Central GA and portions of North as well up
to I20. NAMNest has in excess of 1000 J/KG of CAPE which would be
more than enough to take advantage of the shear in place. There
will be plenty of rain ahead of the main line so a little
skeptical we will get values that high but even 500-750 J/KG may
be enough in this situation. Models indicate up to 5 for the
SigTor which even if you take half to account for model bias,
would be enough to get some isolated but potentially significant
activity to develop Sunday afternoon into the evening hours.

Activity will be moving quickly but still a quick burst of heavy
rain given soil conditions could produce some flash flooding and
will also be a concern. Have updated the latest HWO to include
tornado potential and continue mentioning flood threat as well as
damaging winds. Remainder of the extended in tact and as
mentioned, only minimal changes planned.

Deese

&&

PREV DISCUSSION... /Issued 324 AM EST Fri Mar 1 2019/

LONG TERM /Saturday Night through Thursday/...
Main concern will be the movement of a cold front across the area
in the Sunday and Sunday night timeframe. The European develops a
wave on the front that moves across n GA. This will cause the
greatest
concern for severe weather potential. The GFS has a weaker wave along
the front that moves across central GA that would have less of a
severe weather threat. This progression will have to be closely
watched.
Either way a surge of deep moisture can be expected with an upper
level trough associated that will allow a chance of thunderstorms
along with heavy rain potential, most so Sunday afternoon and
evening.

There could be a brief rain/snow show mix over the northeast
mountains
late Sunday night before all precip ends up that way.

There could be some lingering light showers over portions of central
GA
Monday into Monday night.

Tuesday and Wednesday will be dry and for the most part, Thursday as
well except there is a short wave forecast with at least increasing
moisture on Thursday that will need to be monitored for rain
potential
with future forecast updates.

Temperatures will start off above normal then fall well below normal
behind the next front for much of the work week.

BDL

.AVIATION...
18Z Update...
A short wave will move across the taf sites this afternoon and
evening with scattered showers and isolated thunderstorms. Ceilings
should be mostly mvfr through the period with some areas of ifr
possible after 06z. Ceilings improving to bkn030-035 after 14z.
winds will remain on the west side...becoming more northwest late
tonight after the passage of the short wave.

//ATL Confidence...18Z Update...
Low to medium confidence with on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  67  48  64 /  40  20  30 100
Atlanta         50  64  49  66 /  40  20  30 100
Blairsville     41  62  42  57 /  40  10  40 100
Cartersville    45  62  46  62 /  20  20  40 100
Columbus        56  70  54  70 /  40  30  30  80
Gainesville     47  63  47  60 /  40  20  30 100
Macon           55  70  51  71 /  40  30  20  60
Rome            45  61  45  60 /  20  20  50 100
Peachtree City  51  67  49  68 /  40  20  30 100
Vidalia         59  74  57  75 /  40  30  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Deese
AVIATION...41
Hazardous weather outlook, Mar 1, 1:36 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
136 PM EST Fri Mar 1 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
136 PM EST Fri Mar 1 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms can be expected through this afternoon.
The main hazards will be occasional lightning and brief heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms will be possible across
portions of western and central Georgia on Saturday. There is a
risk of strong to severe thunderstorms and heavy rainfall across
the area Sunday afternoon and evening as a cold front enters the
region. Possible hazards include flash flooding, damaging winds
and isolated tornadoes.

No hazardous weather is expected at this time Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Atlanta radar (KFFC), 133 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hall

When
March 1, 4:04 PM EST to 4:14 PM EST
Where
Hall County, 2.89 mi NW of White Sulphur to 2.51 mi NNW of White Sulphur
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.382, -83.803

The Hall County Emergency Manager reported several trees and power lines blown down from Casper Drive across Wiley Road to Berkshire Ridge Drive. A large portion of the tin roof was blown off of an open front barn and a few mobile homes had damage to skirting, siding and roofing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805555.